Drought, Northwest Plateau
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
Precipitation was below normal in the west, mostly near normal in central areas and generally above normal in the east especially the far southeast. Approximately 28 percent of western and northern New Mexico was classified in severe drought or worse during the month, with little significant change from late October.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Precipitation was below normal in the west, mostly near normal in central areas and generally above normal in the east especially the far southeast. Approximately 28 percent of western and northern New Mexico was classified in severe drought or worse during the month, with little significant change from late October. The northwest plateau and highlands continued to experience the most significant and persistent drought conditions while south-central and southeast areas of the state were classified as abnormally dry if not better.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 31, 10:50 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1150 PM MDT FRI OCT 31 2014 .AVIATION... 06Z TAF CYCLE FOCUS FOR -SHRA/TSRA IS CURRENTLY SHIFTING QUICKLY NE OVER CENTRAL NM AND THAT WILL CONTINUE THROUGH THE OVERNIGHT. CIGS AND VSBYS WILL REMAIN VFR EXCEPT FOR BENEATH HEAVIER CORES. MT OBSCURATIONS ARE LIKELY ALONG THE CENTRAL MT CHAIN. SEVERAL PROFILES INDICATE MVFR CIGS BTWN 020 AND 030 AT KSAF BY EARLY MORNING WHICH IS MUCH LOWER THAN PREVIOUSLY PROGGED. MODELS ARE ALSO SPREADING BETTER MOISTURE AND DYNAMICS EAST ONTO THE PLAINS OVERNIGHT SO INCREASED COVERAGE OF SHRA AND LOWER CIGS INTO KLVS AND KROW LATE TONIGHT. WINDS WILL BE THE PREDOMINANT CONCERN SATURDAY WITH STIFF SOUTHERLY BREEZES IN PLACE. A FEW -TSRA STILL CANNOT BE RULED OUT NEAR THE HIGH TERRAIN. GUYER && .PREV DISCUSSION...1006 PM MDT FRI OCT 31 2014... .UPDATE... MADE SOME RELATIVELY MINOR CHANGES IN POPS...DOWN THE MOST ACROSS THE NW MTNS AND HIGHLANDS...DOWN A BIT MAINLY WEST OF DIVIDE AND UP A BIT MIDDLE RIO GRANDE VALLEY NE TO THE GENERAL VCNTY OF SANGRE DE CRISTOS. MINOR ADJUSTMENTS TO 1ST PERIOD MINIMUM TEMPS...MAINLY HIGHER...PORTIONS OF ROUGHLY THE NW THIRD. MINOR CLOUD COVER ADJUSTMENTS AS WELL. 43 && .PREV DISCUSSION...321 PM MDT FRI OCT 31 2014... .SYNOPSIS... UNSETTLED WEATHER WILL IMPACT NORTHERN AND CENTRAL NEW MEXICO THROUGH THE WEEKEND AND INTO THE EARLIER PORTION OF NEXT WEEK. A VIGOROUS PACIFIC TROUGH WILL BE THE CULPRIT FOR THE CHANGING WEATHER. WIND SPEEDS WILL INCREASE AHEAD OF THE TROUGH AND PROVIDE BREEZY TO WINDY CONDITIONS DURING THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL INITIALLY START OUT ON THE DRIER SIDE BUT TREND WETTER AS THE WEEKEND PROGRESSES. SUNDAY LOOKS TO BE THE FAVORED DAY FOR PRECIPITATION. TEMPERATURES WILL EVENTUALLY COOL FROM WEST TOO EAST LATER SUNDAY INTO MONDAY AS THE MAIN PORTION OF THE TROUGH AND CORRESPONDING COLD FRONT SWEEP OVER THE AREA. THIS IS WHEN SNOW LEVELS WILL GRADUALLY LOWER. EXPECT SOME HIGHER MOUNTAIN ACCUMULATIONS LATER SUNDAY INTO MONDAY. && .DISCUSSION... CURRENT VISIBLE SATELLITE IMAGERY SHOWING SOME CONVECTIVE/BUBBLING CUMULUS OVER THE WESTERN QUARTER OF THE FORECAST AREA. MODELS SEEM TO BE IN AGREEMENT WITH THE BEST LIFT DYNAMICS AND CORRESPONDING UPSLOPE MOISTURE DEVELOPMENT OVER THE NORTHWEST THIRD TONIGHT. INCREASED POPS TO REFLECT THIS TENDENCY. NOT A LOT OF PRECIPITATION BUT SHOULD WET THE GROUND. HIGHER SURFACE DEWPOINTS ARE POISED TO INFILTRATE WESTERN/CENTRAL AREAS FROM THE SOUTH BASED ON THE LATEST ANALYSIS CHARTS. ESPECIALLY DURING THE OVERNIGHT ONCE SIGNIFICANT MIXING CEASES. LOOKING AT GUSTIER CONDITIONS WITH PASSING SHOWERS REST OF TODAY DUE TO HIGH DCAPE VALUES AND MARGINALLY LOW RH VALUES NEAR THE SURFACE ALONG AND EAST OF THE ARIZONA STATE LINE. TEMPERATURES SHOULD WARM OVERALL TONIGHT THANKS TO INCREASING WINDS ALOFT...HIGHER DEWPOINTS AND VARIABLE CLOUD COVER. MODELS ARE CONSISTENT IN SHOWING THE BEST CHANCE OF PRECIPITATION ACROSS THE NORTHWEST THIRD SATURDAY MORNING BEFORE LESSENING PRECIPITATION CHANCES DURING THE AFTERNOON. THIS IS DUE TO THE TREND AND MOVEMENT OF THE FIRST WAVE PASSAGE. DECIDED TO INCREASE POPS FOR SUNDAY. MODELS HAVE JUMPED AROUND A LITTLE BIT IN TERMS OF HIGHEST QPF/POP AREAS PAST FEW RUNS. HOWEVER...DECIDED THAT CONFIDENCE WAS INCREASING TO PUT OUT SOME LIKELY POPS FOR SUNDAY/SUNDAY NIGHT. IT APPEARS THAT TWO BANDS OF PRECIPITATION WOULD DEVELOP OVER PORTIONS OF THE FORECAST AREA. ONE BAND ASSOCIATED WITH THE MAIN TROUGH DYNAMICS WOULD FAVOR THE NORTHWEST THIRD TO HALF. ANOTHER BAND ASSOCIATED WITH A RICH SUBTROPICAL MOISTURE FETCH WOULD FAVOR SOUTH CENTRAL AND SOUTHEAST AREAS. THE 12Z GFS HAS BACKED OFF ON ITS QPF FOR THIS PERIOD BUT DECIDED THAT THE MORE AGGRESSIVE NAM LOOKS TO BE A LITTLE MORE REASONABLE BASED TPW SATELLITE IMAGERY OVER THE BAJA. THINK THE NAM HAS A BETTER HANDLE ON THE SUBTROPICAL MOISTURE ADVECTION AHEAD OF THE PACIFIC TROUGH. SO TRENDED QPF/POPS TOWARD THE NAM BUT NOT ALL THE WAY. SNOW LEVELS WOULD GRADUALLY LOWER LATER SUNDAY INTO SUNDAY NIGHT BASED ON 0 DEGREE C ISOTHERM FORECAST AT 10000 FEET MSL. LOOKING AT THE POSSIBILITY OF 3 TO 6 INCHES ABOVE 8500 FEET ACROSS THE NORTHERN MTNS SO MAINLY HIGH COUNTRY IMPACTS. HUNTERS SHOULD BE AWARE OF THIS. MODELS CONSISTENT WITH DRAGGING THE MAIN PAC TROUGH OVER THE STATE ON MONDAY/MONDAY NIGHT. TEMPERATURES WOULD COOL CONSIDERABLY. LOOKING AT ANOTHER ROUND OF WIDESPREAD FREEZING MONDAY NIGHT. UNSURE WILDCARD WOULD BE RESIDUAL CLOUD COVER/LOW LEVEL HIGHER DEWPOINTS ACROSS EAST CENTRAL/SOUTHEAST AREAS SO UNSURE ABOUT FREEZING TEMPS THERE. DRIER AIR WOULD DECREASE PRECIP CHANCES AND AMOUNTS DURING THIS PERIOD. MODELS DIFFER SLIGHTLY ON THE EXIT OF THE SUBTROPICAL FETCH ACROSS THE SOUTHEAST DURING MONDAY. ECMWF REMAINS THE OUTLIER IN TERMS OF BREAKING OFF A PIECE OF THE PACIFIC TROUGH TUESDAY THROUGH THURSDAY AND IMPACTING THE STATE. GFS/DGEX REMAIN AGGRESSIVE WITH THE NEXT DRIER AND WARMER RIDGE. CANADIAN MODEL HINTS AT THE ECMWF SOLUTION BUT BREAKS OFF THE PIECE OF ENERGY FURTHER WEST THAN THE ECMWF. STILL WAY TO EARLY TO SAY WHICH SOLUTION GROUP WILL WIN OUT. THUS LOW CONFIDENCE FOR TUESDAY AND BEYOND. 50 && .FIRE WEATHER... FORECAST MODELS HAVE LACKED CONTINUITY OVER THE PAST SEVERAL RUNS...AND SOME MEMBERS CONTINUE TO HOLD DIFFERING SOLUTIONS REGARDING THE MEDIUM RANGE. UPPER LEVEL RIDGE HAS QUICKLY BEGUN TO BREAK DOWN AS A PACIFIC TROUGH MAKES LANDFALL ON THE WEST COAST. SOUTHWESTERLY BREEZES ALOFT WILL CONTINUE TO INCREASE INTO THE WEEKEND AS DISTURBANCES ASSOCIATED WITH THE GREATER TROUGH APPROACH. SOME MID LEVEL MOISTURE WILL CONTINUE TO BE TRANSPORTED TOWARD NM WHILE A WEAK TAP INTO SOME BETTER SUBTROPICAL MOISTURE ALSO BECOMES DRAWN INTO PARTS OF THE STATE...ALTHOUGH THE LATTER TAP SHOULD BE MOSTLY SOUTH AND EAST OF THE FIRE WEATHER FORECAST AREA. LIGHT TO MODERATE SOUTH SOUTHWEST BREEZES LATE THIS AFTERNOON WILL BACK AT TIMES...BECOMING SOUTHEASTERLY IN SOME VALLEYS AND CENTRAL UPSLOPE AREAS. BETTER BOUNDARY LAYER TO MID LEVEL MOISTURE WILL ALSO IGNITE A FEW HIGH-BASED SHOWERS AND STORMS IN WESTERN NM THAT WILL PRODUCE VERY LITTLE IF ANY RAINFALL BUT SOME ERRATIC DOWNBURST WINDS. THESE MAY SURVIVE INTO CENTRAL AREAS TONIGHT...BUT THE NORTH CENTRAL TO NORTHWESTERN HIGH TERRAIN ZONES APPEAR TO BE THE MOST FAVORABLE FOR RECEIVING ANY VIRGA OR SHOWERS OVERNIGHT. INTO SATURDAY THE SOUTH SOUTHWEST FLOW ALOFT WILL BE QUITE STRONG WITH WINDS AT 10KFT SHOWING SPEEDS OF 25 TO 40 MPH...BUT VARIABLE CLOUDINESS AND MID LEVEL INVERSIONS COULD HAMPER MIXING. ALSO...THERE WILL NOT BE A FAVORABLE LEE SIDE SURFACE CYCLONE...AND THIS WILL KEEP THE SURFACE GRADIENT RELATIVELY WEAK. THUS WIND SPEEDS AT SURFACE/20FT ARE NOT EXPECTED TO MEET THEIR FULL POTENTIAL. SO THE SATURDAY FORECAST HAS BEEN LEFT WITH LIGHT TO MODERATE BREEZES WITH SOME LOCALLY WINDY SPOTS IN THE HIGHER TERRAIN WHERE EASIER MIXING CAN BE ATTAINED. THIS WILL KEEP VENTILATION ELEVATED IN MOST AREAS. INCREASING DEWPOINTS WILL CONTINUE TO TAKE A ROUNDABOUT PATH INTO NM...LEADING TO MUCH HIGHER MINIMUM HUMIDITY IN THE AFTERNOON. A FEW SHOWERS AND STORMS WILL BE POSSIBLE AS WELL...MOSTLY IN THE NORTHERN MOUNTAINS. THE SOUTHWESTERLY FLOW ALOFT WILL INCREASE A BIT MORE INTO SUNDAY AS THE PACIFIC TROUGH BREAKS INTO TWO DISTINCT PIECES OF ENERGY...THE SOUTHERNMOST TROUGH WORKING EASTWARD OVER AZ. THE WINDS AT 10KFT APPROACH 45 TO 50 MPH BRIEFLY AROUND NOON SUNDAY...AND A WEAK LEE SIDE SURFACE LOW WILL HELP STRENGTHEN WINDS AT SURFACE/20FT LEVEL. THE STRONGEST SPEEDS ARE EXPECTED IN THE NORTHEAST HIGHLANDS NEAR LAS VEGAS/ROY/RATON. BETTER COVERAGE OF WETTING RAIN WITH SHOWERS AND A FEW THUNDERSTORMS IS EXPECTED SUNDAY DUE TO BETTER LIFT FROM THE APPROACHING TROUGH. THE REMNANTS OF THE AFOREMENTIONED AZ TROUGH WILL RAPIDLY LIFT NORTHEASTWARD ACROSS NM ON MONDAY WITH PRECIPITATION ALSO SHIFTING EASTWARD ALONG WITH THE SPEED MAXIMUM ALOFT. BREEZY CONDITIONS HAVE BEEN LEFT IN THE MONDAY FORECAST WITH SPEEDS TAPERING OFF FROM WEST TO EAST THROUGHOUT THE DAY. THE COLDER AIR WILL THEN ARRIVE MONDAY NIGHT INTO TUESDAY MORNING WITH SOME FREEZING TEMPERATURES LIKELY INVADING SOME SPOTS THAT HAVE NOT YET FROZE THIS SEASON. FORECAST CONFIDENCE DROPS OFF FROM THIS POINT ON...AS MODELS CONTINUE TO BE AT ODDS ON EVOLUTION OF ADDITIONAL PRESSURE FALLS UPSTREAM TO THE WEST. THE EUROPEAN MODEL CONTINUES TO CREATE A DEEP CUT-OFF LOW PRESSURE SYSTEM THAT SPINS WEST SOUTHWEST OF NM...GAINING SUBTROPICAL MOISTURE BEFORE TRACKING UP INTO THE STATE AND RELEASING COPIOUS PRECIPITATION. THIS SEEMS TO BE AN OUTLIER AND A LEAST LIKELY SCENARIO...BUT IT HAS ADVERTISED THIS FOR BACK-TO-BACK MODEL RUNS NOW. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 602 AM MDT FRI OCT 31 2014 NMZ501>540-011215- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 602 AM MDT FRI OCT 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MINIMUM TEMPERATURES IN PORTIONS OF THE RIO GRANDE VALLEY BOTH EARLY TUESDAY AND EARLY WEDNESDAY MORNING WILL DROP TO AROUND 30 DEGREES. HOWEVER...WIDESPREAD TEMPERATURES BELOW FREEZING ARE NOT EXPECTED. LOCATIONS THAT MAY EXPERIENCE FREEZING TEMPERATURES INCLUDE SANTA FE AND LOS LUNAS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546662, 546663, 546664, 546665, 546666, 546667, 546668, 546669, 546670, 546671, 546672, 546673, 546674, 546675, 546676, 546677, 546678, 546679, 546680, 546681.